Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 30, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 14, 2005, 3:57 PM EDT for Wirt County, West Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2005, 3:57 PM EDT (19:57 UTC)
- Expired
- May 14, 2005, 4:22 PM EDT
- In force
- 25 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Wirt County, WV
The radar
The Charleston,WV radar (KRLX), 82 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 3:05 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 141957
SVRRLX
WVC105-142030-
/O.NEW.KRLX.SV.W.0030.050514T1957Z-050514T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
357 PM EDT SAT MAY 14 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WIRT COUNTY IN WEST VIRGINIA
* UNTIL 430 PM EDT
* AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
SOUTHWEST OF CHERRY...OR 9 MILES NORTHWEST OF SPENCER...AND WAS
MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
CHERRY...
CRESTON...
MUNDAY...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3903 8125 3905 8122 3904 8117 3894 8129
3893 8128 3891 8132 3891 8137 3895 8145
3893 8151 3895 8153 3900 8150 3911 8128
$$
151 follow-up statement
000
WWUS51 KRLX 142022
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
422 PM EDT SAT MAY 14 2005
WVC105-142032-
/O.CAN.KRLX.SV.W.0030.000000T0000Z-050514T2030Z/
WIRT WV-
422 PM EDT SAT MAY 14 2005
...THE SEVERE THUNDERSTORM WARNING FOR WIRT COUNTY IS CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY
WINDS AND PEA SIZE HAIL ARE STILL POSSIBLE.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR SOUTHEAST OHIO AND WEST VIRGINIA.
LAT...LON 3903 8125 3905 8122 3904 8117 3894 8129
3893 8128 3891 8132 3891 8137 3895 8145
3893 8151 3895 8153 3900 8150 3911 8128
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:20 PM EDT, 37 minutes earlier.
Area forecast discussion, May 14, 3:20 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 320 PM EDT SAT MAY 14 2005 .SHORT TERM (REST OF TODAY THROUGH TONIGHT)... NEW SEVERE THUNDERSTORM WATCH BOX #277 IS IN EFFECT UNTIL 9 PM. CONTINUE TO SEE CONVECTION IN PREVIOUSLY ISSUED WATCH BOX #276 FOR NE KENTUCKY UNTIL 7 PM. STRONG WINDS HAVE BEEN NOTICED THIS AFTERNOON...WITH GUSTS 25 TO 30 MPH WITHOUT ANY THUNDERSTORMS AROUND. PLENTY OF POSITIVE STRIKES SHOWING UP WITH THESE THUNDERSTORMS. ALONG WITH MONITORING FOR SEVERE THUNDERSTORMS...WITH BE LOOKING AT THE POTENTIAL FOR FLOODING ONCE AGAIN...PARTICULARLY ACROSS VIRGINIA COUNTIES. MUCH OF THE SIGNIFICANT WEATHER WILL BE EXITING TO OUR EAST AFTER 06Z TONIGHT. HOWEVER...PLENTY OF LOW LEVEL MOISTURE REMAINS. WINDS WILL ALSO BE ON THE DECREASE...ALLOWING THIS LOW LEVEL MOISTURE TO SETTLE IN AND CREATE AREAS OF FOG TOWARDS DAWN. && .PREVIOUS DISCUSSION... (ISSUED 251 PM EDT SAT MAY 14 2005) LONG TERM (TOMORROW THROUGH SUNDAY)... EVEN THOUGH COLD FRONT EXITS EASTERN MOUNTAINS EARLY SUNDAY... GUIDANCE SHOWS ABUNDANT LOW LEVEL MOISTURE AND H8 COLD AIR ADVECTION. THESE WILL RESULT IN LOW LEVEL CU FORMATION DURING THE DAY. WITH LESS SUNSHINE AND THE COLD AND DRY AIR ALOFT...HIGHS SHOULD BE IN THE MID TO UPPER 60S LOW LANDS AND MID 50S TO LOWER 60S OVER HIGHER TERRAIN. A SECONDARY COLD FRONT WILL DIG SOUTH FROM THE NORTHERN PLAINS INTO THE OHIO VALLEY EARLY SUNDAY. WITH LIMITED LOW LEVEL MOISTURE...EXPECT NO PRECIPITATION ASSOCIATED WITH IT...BUT WILL BRING ANOTHER SHOT OF COLD AIR INTO THE AREA...LOWERING TEMPERATURES EVEN MORE ON SUNDAY NIGHT AND MONDAY. HIGH PRESSURE TAKES CONTROL THROUGH EARLY WEDNESDAY WITH NEAR NORMAL TEMPERATURE. GUIDANCE SUGGEST ANOTHER LOW PRESSURE DROPPING FROM THE NORTHERN PLAINS INTO THE OHIO VALLEY. CHANCES OF RAINFALL INCREASE AS A WEAK WARM FRONT PUSHES NORTHEAST ACROSS THE AREA LATER ON WEDNESDAY...AND BECOMING LIKELY ON THURSDAY WITH THE PASSAGE OF A COLD FRONT. AVIATION... GOOD DIURNAL HEATING THIS MORNING WILL PROVIDE EXTRA BUOYANCY TO SHOWERS AND THUNDERSTORMS AHEAD OF COLD FRONT EXTENDING FROM THE GREAT LAKES ACROSS INDIANA AND WESTERN KENTUCKY. RADAR SHOWS STRONG THUNDERSTORMS EAST OF THE OHIO RIVER TO CENTRAL WEST VIRGINIA... AND OVER THE EASTERN MOUNTAINS. THESE THUNDERSTORMS ARE AHEAD OF AN APPROACHING COLD FRONT WHICH EXTENDS FROM THE GREAT LAKES...SOUTH AND SOUTHWEST ACROSS INDIANA AND WESTERN KENTUCKY. EXPECT FRONT TO PASS ACROSS HTS...PKB...AND CRW BY LATE INCLUDED HEAVY THUNDERSTORMS WITH STRONG GUSTY WINDS AT PKB...HTS...BKW...CRW DURING THE FIRST SIX HOURS...SPREADING THE THUNDER ACTIVITY TO THE REST OF THE SITES THIS EVENING. ABUNDANT MOISTURE COULD RESULT IN FOG CONDITIONS TOMORROW MORNING...BUT WINDS SHOULD KEEP GENTLE TO MODERATE OVERNIGHT SUPPRESSING DEEP FOG FORMATION. OVERALL...MVFR/IFR CONDITIONS FOR POOR VISIBILITIES AND LOW CEILINGS WITHIN THUNDERSTORMS. VFR CONDITIONS EXPECTED AT WESTERN SITES BY MIDNIGHT. MVFR/VFR CONDITIONS WILL RETURN AGAIN OVERNIGHT DUE TO LIGHT FOG...EXCEPT AT HTS...CRW... WHERE SKIES SHOULD CLEAR SOME ALLOWING FOR RADIATIONAL COOLING AND FOG FORMATION. PREVIOUS DISCUSSION... (ISSUED 1235 PM EDT SAT MAY 14 2005) SHORT TERM (REST OF TODAY)... THUNDERSTORM WATCH BOX #276 FOR OUR KY COUNTIES...IN EFFECT UNTIL 7 PM THIS EVENING. WITH THIS FORECAST UPDATE...HAVE EDITED POPS SLIGHTLY AND RAISED TEMPS FOR ALL LOCATIONS EXCEPT PORTION OF SE OHIO THAT HAVE REMAINED UNDER THE CLOUDS. IN THE AFTERNOON HEATING...BEGINNING TO SEE SCATTERED SHOWERS POP UP ACROSS THE HIGHER ELEVATIONS OF EASTERN WEST VIRGINIA...AND AHEAD OF MOISTURE BAND ACROSS KENTUCKY AND OHIO. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...FLOOD WATCH FOR WVZ033 FROM 3 PM SATURDAY TO 7 AM SUNDAY. OH...NONE. KY...NONE. VA...FLOOD WATCH FOR VAZ003-004 FROM 3 PM SATURDAY TO 7 AM SUNDAY. && SHORT TERM...KF
Hazardous weather outlook, May 14, 4:32 AM EDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 432 AM EDT SAT MAY 14 2005 VAZ003-004-WVZ033-150825- BUCHANAN VA-DICKENSON VA-MCDOWELL WV- 432 AM EDT SAT MAY 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...AND MCDOWELL COUNTY OF WEST VIRGINIA. .DAY ONE... STRONG THUNDERSTORMS MAY DEVELOP ALONG AND AHEAD OF AN APPROACHING COLD FRONT THIS AFTERNOON AND OVERNIGHT. THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS. VERY HEAVY RAIN IS ALSO POSSIBLE WITH THUNDERSTORMS. AFTER NEARLY 3 INCHES OF RAIN FELL IN SOME LOCATIONS...THE THREAT OF FLASH FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 034>040-046-047-150825- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-CABELL WV- CALHOUN WV-CARTER KY-CLAY WV-DODDRIDGE WV-FAYETTE WV-GALLIA OH- GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV- LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV- MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV- POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV- TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV- WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV- 432 AM EDT SAT MAY 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...AND MOST OF WEST VIRGINIA. .DAY ONE... STRONG THUNDERSTORMS MAY DEVELOP ALONG AND AHEAD OF AN APPROACHING COLD FRONT THIS AFTERNOON AND OVERNIGHT. THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 14, 2:33 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 233 PM EDT SAT MAY 14 2005 KYZ101>103-105-141930- BOYD KY-CARTER KY-GREENUP KY-LAWRENCE KY- INCLUDING THE CITIES OF...ASHLAND...DURBIN...GRAYSON... GREENUP AND LOUISA 233 PM EDT SAT MAY 14 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... FOR CARTER...GREENUP...BOYD...AND LAWRENCE COUNTIES IN KENTUCKY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM THIS EVENING. STRONG GUSTY WINDS AND HAIL WILL BE THE MAIN THREATS FROM ANY STORMS THAT DEVELOP OVER THE REGION. BRIEF HEAVY RAIN IS ALSO LIKELY WITH THESE THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, May 14, 2:55 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 255 PM EDT SAT MAY 14 2005 KYZ102-141930- CARTER KY- 255 PM EDT SAT MAY 14 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... ...STRONG THUNDERSTORM WITH GUSTY WINDS MOVING THROUGH CARTER COUNTY... AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER OLIVE HILL...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE GLOBE... GESLING...DENTON...GRAYSON AND CARTER CAVES STATE PARK. WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. 15
Special weather statement, May 14, 3:19 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 319 PM EDT SAT MAY 14 2005 WVZ007-008-141945- JACKSON WV-MASON WV- 319 PM EDT SAT MAY 14 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... ...A STRONG THUNDERSTORM MOVING FROM NORTHEASTERN MASON COUNTY INTO WESTERN JACKSON COUNTY... AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES WEST OF RIPLEY...OR ABOUT 11 MILES SOUTH OF RACINE...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE LEROY... COTTAGEVILLE...RAVENSWOOD AND LEON. WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. 15
Nearby
Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.